Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 184, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 12, 2008, 9:23 PM EDT for Decatur County, Rush County, Shelby County, Indiana. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2008, 9:23 PM EDT (01:23 UTC)
- Expired
- Jul 12, 2008, 10:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Decatur County, IN, Rush County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 73 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 9:36 PM EDT | TSTM WND DMG | Greensburg, IN | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 5:28 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1837 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 130123 SVRIND INC031-139-145-130200- /O.NEW.KIND.SV.W.0184.080713T0123Z-080713T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 923 PM EDT SAT JUL 12 2008 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DECATUR COUNTY IN CENTRAL INDIANA... SOUTHERN RUSH COUNTY IN CENTRAL INDIANA... SOUTHEASTERN SHELBY COUNTY IN CENTRAL INDIANA... * UNTIL 1000 PM EDT * AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ST. PAUL...OR 9 MILES SOUTHEAST OF SHELBYVILLE...AND MOVING EAST AT 42 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GREENSBURG BY 930 PM EDT... NEWPOINT BY 940 PM EDT... THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 118 AND 144. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3964 8532 3929 8530 3937 8570 3955 8571 TIME...MOT...LOC 0123Z 268DEG 37KT 3946 8557 $$ JH
2 follow-up statements
000
WWUS53 KIND 130139
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
939 PM EDT SAT JUL 12 2008
INC145-130148-
/O.CAN.KIND.SV.W.0184.000000T0000Z-080713T0200Z/
SHELBY-
938 PM EDT SAT JUL 12 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHELBY COUNTY IS
CANCELLED...
THE STRONGEST PART OF THE THUNDERSTORM HAS MOVED EAST OF THIS AREA.
LAT...LON 3929 8530 3936 8555 3955 8556 3964 8532
3962 8532 3961 8532
TIME...MOT...LOC 0138Z 268DEG 37KT 3946 8537
$$
INC031-139-130200-
/O.CON.KIND.SV.W.0184.000000T0000Z-080713T0200Z/
DECATUR-RUSH-
938 PM EDT SAT JUL 12 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHEASTERN DECATUR AND SOUTHEASTERN RUSH COUNTIES...
AT 937 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTHEAST OF
GREENSBURG...OR 14 MILES NORTHWEST OF BATESVILLE...MOVING EAST AT 35
MPH.
LAT...LON 3929 8530 3936 8555 3955 8556 3964 8532
3962 8532 3961 8532
TIME...MOT...LOC 0138Z 268DEG 37KT 3946 8537
$$
JH000
WWUS53 KIND 130159
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
959 PM EDT SAT JUL 12 2008
INC031-139-130208-
/O.EXP.KIND.SV.W.0184.000000T0000Z-080713T0200Z/
DECATUR-RUSH-
958 PM EDT SAT JUL 12 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DECATUR AND
SOUTHERN RUSH COUNTIES WILL EXPIRE AT 1000 PM EDT/900 PM CDT/...
THE STRONGEST PORTION OF THE THUNDERSTORMS HAS MOVED EAST OF RUSH
AND DECATUR COUNTIES.
LAT...LON 3929 8530 3936 8555 3955 8556 3964 8532
3962 8532 3961 8532
TIME...MOT...LOC 0158Z 268DEG 37KT 3947 8510
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:31 PM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 12, 5:31 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 531 PM EDT SAT JUL 12 2008 .AVIATION...DISCUSSION FOR 00Z TAFS COMPLEX OF TSRA ACRS IL WILL MOVE E ACROSS TAF SITES THRU 05Z OR SO. HAVE TRIED TO TIME BEST TIMES FOR TSRA AT THE SITES AND WILL AMEND AS NECESSARY...ESPECIALLY IF TSRA CONTINUE LONGER THAN EXPECTED AS SOME MODELS HINT AT. PLENTY OF MOISTURE IN ATMS COULD PRODUCE IFR OR LOWER VSBYS IN +RA...AND WIND GUSTS AOA 30KT POSSIBLE IN TSRA. AFTER PRECIP ENDS SHUD BE A PERIOD OF MVFR CIGS THRU 10-13Z OR SO. VFR CONDS THEN EXPECTED AS HIGH PRESSURE MOVES IN. && .DISCUSSION... FCST FOCUS ON PRECIP CHCS TONIGHT. NO MODEL IS HANDLING THE UPSTREAM MO WAVE AND ASSOCIATED PRECIP AS WELL AS HOPED. WILL USE SIGNALS OF PRECIP CHCS FROM MET/MAV MOS TONIGHT ALONG WITH ENVIRONMENTAL PARAMETERS SUCH AS PWS/INSTABILITY FOR AMOUNTS OF PRECIP. IN A NUTSHELL...COMPLEX SFC PATTERN HIGHLIGHTED BY A MYRIAD OF OUTFLOW BOUNDARIES IS LEADING TO LOW CONFIDENCE ON FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING. FIRST GUESS IS ACROSS THE SOUTHERN THIRD NEAR THE OUTFLOW FROM EARLIER STORMS. HOWEVER...UPSTREAM MO WAVE AND CONVECTION WILL MOVE EAST WITHIN THE 850-300MB FLOW INTO AN INCREASINGLY UNSTABLE IL ATMOSPHERE THIS EVENING...THUS IT WOULD APPEAR THAT THERE IS A RISK FOR CONVECTION ACROSS AT LEAST THE SOUTHERN HALF OF THE CWA THIS EVENING AND OVERNIGHT. EXCESSIVE RAIN POTENTIAL DOES EXIST DUE TO PWS AROUND 2 INCHES AND INCREASING INSTABILITY WHICH IS FCST TO PERSIST THROUGH 06Z TONIGHT. UPPER DIV WILL ALSO BE PRESENT AHEAD OF THE SFC BOUNDARY TONIGHT. ANOTHER CONCERN WAS THE WAVE WHICH IS EMBEDDED WITHIN THE SUBTROPICAL MONSOON PLUME WHICH WILL RIDE ALONG THE WESTERLIES ACROSS THE AREA TONIGHT. LIMITING FACTOR IS UNFAVORABLE ORIENTATION OF THE 850MB WINDS WHICH ALTHOUGH ARE FCST TO BACK THIS EVENING ARE STILL WNW IN WAKE OF THE MORNING WAVE. CURRENT THOUGHTS POINT TOWARD SOUTHERN MO/IL AND SOUTHERN IN FOR POTENTIAL FOR MORE WIDESPREAD CONVECTION THIS EVENING. AS MENTIONED...FORCING TONIGHT WILL ARISE FROM LIFT AHEAD OF THE WAVE ACROSS MO ALONG WITH DYNAMIC LIFT AHEAD OF THE 700-500MB UPPER TROUGH. HIGH PWS WITHIN SUBTROPICAL PLUME ALONG WITH UPPER DIV AND EXPECTED INSTABILITY SHOULD PROVIDE THE SETTING FOR THUNDERSTORMS WHICH ARE EFFICIENT AT PRODUCING HVY RAINS. MET/MAV MOS BOTH SHOW LIKELY OR CATEGORICAL POPS AND WILL LEAVE THE CURRENT FCST AS IS. SOME SVR RISK ALSO EXISTS AS INCREASING SHEAR INTERACTS WITH INCREASING INSTABILITY ACROSS THE REGION AHEAD OF THE MO WAVE THIS EVENING. LINGERING PRECIP SHOULD EXIT THE AREA BY MIDDAY SUNDAY AS DRIER AIR ARRIVES ON NW WINDS. MOS IS VERY CLOSE TO THE CURRENT FCST MAX TEMPS AND WILL LEAVE THE CURRENT NUMBERS AS IS. MONDAY AND BEYOND...CONDS STILL APPEAR DRY FOR MOST OF NEXT WEEK WITH THE NEXT FRONT EXPECTED TO TRY AND DROP INTO THE AREA NEXT FRI OR SAT. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...CS PUBLIC...CO
Hazardous weather outlook, Jul 12, 3:55 PM EDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 355 PM EDT SAT JUL 12 2008 INZ021-028>031-035>049-051>057-060>065-067>072-132000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 355 PM EDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING INTO TONIGHT. THE MAIN THREAT WOULD BE DAMAGING WINDS. THE MORE LIKELY THREAT TONIGHT WILL BE LOCALLY HEAVY RAINS AND FLASH FLOODING WITH ANY THUNDERSTORMS. THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE AREAS OF 1 TO 2 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS POSSIBLE. BEWARE OF CLOUD TO GROUND LIGHTNING THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL END BY EARLY SUNDAY MORNING...AND ARE NOT EXPECTED TO BE SEVERE...WITH LIGHTNING BEING THE PRIMARY THREAT. THERE IS A CHANCE FOR THUNDERSTORMS NEXT FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CO
In the hours before
Local storm report, Jul 12, 7:58 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
758 PM EDT SAT JUL 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND DMG 2 N ATLANTA 40.24N 86.03W
07/12/2008 TIPTON IN LAW ENFORCEMENT
TREE DOWN AND SOME POWER LINES DOWN
&&
DWMLocal storm report, Jul 12, 8:14 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
814 PM EDT SAT JUL 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM TORNADO CLOVERDALE 39.52N 86.80W
07/12/2008 PUTNAM IN PUBLIC
PUBLIC REPORTED BRIEF TOUCHDOWN I-70W NEAR CLOVERDALE
&&
DWMLocal storm report, Jul 12, 8:16 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
816 PM EDT SAT JUL 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM FLASH FLOOD 2 SE MUNCIE 40.18N 85.36W
07/12/2008 DELAWARE IN TRAINED SPOTTER
FLASH FLOODING OCCURING SE MUNCIE
&&
DWMLocal storm report, Jul 12, 8:20 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
820 PM EDT SAT JUL 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLOOD CLOVERDALE 39.52N 86.80W
07/12/2008 PUTNAM IN TRAINED SPOTTER
PUTNAM CNTY HAS FLOODING ALONG US 231
&&
DWMLocal storm report, Jul 12, 8:30 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
830 PM EDT SAT JUL 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HEAVY RAIN 3 E HYMERA 39.19N 87.24W
07/12/2008 M1.40 INCH CLAY IN OFFICIAL NWS OBS
SHAKAMAK STATE PARK LARC REPORTED 1.40 INCHES OF RAIN IN
15 MINUTES TIME...1.80 INCHES IN 45 MINUTES.
&&
HEROLDLocal storm report, Jul 12, 8:58 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
858 PM EDT SAT JUL 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND DMG 5 N SHELBYVILLE 39.60N 85.78W
07/12/2008 SHELBY IN AMATEUR RADIO
TREES DOWN...POWER OUT...POSSIBLE TORNADO. LARGEST TREE
DOWN WAS APPROX 50 INCHES IN CIRCUM.
0841 PM HAIL 5 N SHELBYVILLE 39.60N 85.78W
07/12/2008 E0.88 INCH SHELBY IN AMATEUR RADIO
&&
HEROLDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:05 PM EDT | Severe Thunderstorm Warning | IND | Morgan, Owen, Putnam | 40 min |
| Jul 12, 8:06 PM EDT | Flash Flood Warning | IND | Randolph | 3 hr |
| Jul 12, 8:27 PM EDT | Flash Flood Warning | IND | Hendricks, Morgan, Owen, Putnam | 3 hr |
| Jul 12, 9:26 PM EDT | Areal Flood Advisory | IND | Johnson, Rush, Shelby | 3 hr |
| Jul 12, 11:02 PM EDT | Areal Flood Warning | IND | Randolph | 12 hr |
| Jul 12, 11:33 PM EDT | Areal Flood Warning | IND | Johnson, Morgan, Putnam, Rush, Shelby | 12 hr |
| Jul 13, 12:35 AM EDT | River Flood Warning | IND | Clay, Greene | 34 hr |
| Jul 13, 3:26 AM EDT | Flash Flood Warning | IND | Randolph | 116 min |
| Jul 13, 6:23 AM EDT | River Flood Warning | IND | Greene, Owen | 42 hr |
| Jul 13, 6:23 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 4 days |
| Jul 13, 6:23 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 4 days |
| Jul 13, 6:23 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 5 days |
| Jul 13, 6:23 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 4 days |
| Jul 13, 6:23 AM EDT | River Flood Warning | IND | Gibson, Knox | 42 hr |
| Jul 13, 11:39 AM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 37 hr |
| Jul 13, 11:39 AM EDT | River Flood Warning | IND | Sullivan, Vigo | 30 hr |
| Jul 13, 11:39 AM EDT | River Flood Warning | IND | Knox, Sullivan | 61 hr |
| Jul 13, 11:39 AM EDT | River Flood Warning | IND | Knox, Sullivan | 61 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.